Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online
Ask a Urologist   »  

Took omeprazole for intestinal ulcers, sulfatrim for UTI. Found high creatine level in urine test. Side effect?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1996
Answered : 961 Questions
Possible stomach/intestinal ulcers (not diagnosed with any tests)
I took omeprazole for 2 weeks, then off of it for 3 weeks, then back on this Tuesday. Tuesday evening I was diagnosed with dermatographia (scratching my face, hands, torso, legs, etc. resulted in typical dermatographia marks).

Last week Tuesday I was put on Sulfatrim for leukocytes in my urine (UTI). My thyroid swelled and I was advised to discontinue Saturday.

I have dark yellow urine, especially in the mornings, and also afternoons and evenings. I have been drinking a lot of water (usually 2 litres between 8am and 4pm, and more after that and overnight.

Just had my urine tested and was informed I have high creatine levels.

Did some websearching and noted that this may be due to the omeprazole I am on. Is this a significant concern? Should I discontinue the omeprazole? Or would it be caused by the Sulfatrim?
Posted Thu, 2 May 2013 in Urinary and Bladder Problems
Answered by Dr. Prasad Akole 3 hours later
Dear friend, welcome and thanks for entrusting your query here at Healthcaremagic!
I am Dr. Prasad Akole (Critical Care Expert- and am glad to address to your query here.

Yes, omeprazole is known to rarely cause an acute interstitial nephritis (kidney inflammation of a kind) in some cases. It can cause high creatinine, malaise, rash, nausea etc.

You may (or may not) have it. Rash and itching is common with Sulfa that you were on. it is rightly omitted. You need another antibiotic.

Leukocytes in the urine may be from UTI (did you have burning urination, frequency?) or due to nephritis.

You need detailed investigation as your old lower rib pain, radiating to flanks also suggests bilateral kidney pathology, especially with urinary leukocytosis, and high creatinine.

You should undergo an abdomino-pelvic sonography, hemogram, serum urea, creatinine, urine creatinine, urine culture and sensitivity tests.

You should be off omeprazole till evaluation is complete. Can substitute with a H2 blocker like ranitidine (Zinetac).

You may need an EGD scopy for stomach ulcers, if kidney work up is non-significant.

I hope this addresses your queries.

I hope to have answered your query satisfactorily. I would be glad to answer any further queries.
Take care and please keep me informed of your progress at
Good Luck!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor